Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Computation of the ideal class group of certain complex quartic fields


Author: Richard B. Lakein
Journal: Math. Comp. 28 (1974), 839-846
MSC: Primary 12A50
MathSciNet review: 0374090
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The ideal class group of quartic fields $ K = F(\sqrt \mu )$, where $ F = {\mathbf{Q}}(i)$, is calculated by a method adapted from the method of cycles of reduced ideals for real quadratic fields. The class number is found in this way for 5000 fields $ K = F(\sqrt \pi ),\pi \equiv \pm 1 \bmod 4,\pi $ a prime of F. A tabulation of the distribution of class numbers shows a striking similarity to that for real quadratic fields with prime discriminant. Also, two fields were found with noncyclic ideal class group $ C(3) \times C(3)$.


References [Enhancements On Off] (What's this?)

  • [1] P. G. L. Dirichlet, "Recherches sur les formes quadratiques à coefficients et à indéterminées complexes," Werke I, pp. 533-618.
  • [2] D. Hilbert, "Über den Dirichletschen biquadratishen Zahlkörper," Math. Ann., v. 45, 1894, pp. 309-340. (Werke I, pp. 24-52) MR 1510866
  • [3] A. Hurwitz, "Über die Entwicklung komplexer Grössen in Kettenbrüche," Acta Math., v. 11, 1887-1888, pp. 187-200. (Werke II, pp. 72-83) MR 1554754
  • [4] J. Hurwitz, "Über die Reduction der binären quadratischen Formen mit complexen Coefficienten und Variabein," Acta Math., v. 25, 1902, pp. 231-290. MR 1554944
  • [5] E. L. Ince, Cycles of Reduced Ideals in Quadratic Fields, British Association Tables, vol. 4, London, 1934.
  • [6] S. Kuroda, "Über den Dirichletschen Körper," J. Fac. Sci. Imp. Univ. Tokyo Sect. I, v. 4, 1943, pp. 383-406. MR 9, 12. MR 0021031 (9:12f)
  • [7] R. B. Lakein, "A Gauss bound for a class of biquadratic fields," J. Number Theory, v. 1, 1969, pp. 108-112. MR 39 #1427. MR 0240073 (39:1427)
  • [8] R. B. Lakein, "Class numbers and units of complex quartic fields," in Computers in Number Theory, Academic Press, London, 1971, pp. 167-172.
  • [9] G. B. Mathews, "A theory of binary quadratic arithmetical forms with complex integral coefficients," Proc. London Math. Soc. (2), v. 11, 1913, pp. 329-350.
  • [10] D. Shanks, "Review of table: Class number of primes of the form $ 4n + 1$," Math. Comp., v. 23, 1969, pp. 213-214. MR 0262204 (41:6814)
  • [11] D. Shanks & P. Weinberger, "A quadratic field of prime discriminant requiring three generators for its class group, and related theory," Acta Arith., v. 21, 1972, pp. 71-87. MR 0309899 (46:9003)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 12A50

Retrieve articles in all journals with MSC: 12A50


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1974-0374090-1
PII: S 0025-5718(1974)0374090-1
Article copyright: © Copyright 1974 American Mathematical Society